Ohio, 2020

Hail and Damaging Winds in Ohio, May 14, 2020

May 14, 2020 · NWS ILN · 11 events in 8 counties and zones

Showers and thunderstorms developed through the afternoon hours in association with an upper level disturbance moving through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed through the afternoon hours in association with an upper level disturbance moving through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 14, 2:23 PM EST, 56 minutes earlier.

Area forecast discussion, May 14, 2:23 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
323 PM EDT Thu May 14 2020

.SYNOPSIS...
Surface low pressure will track northeast through the lower
Great Lakes region tonight and Friday, draping a cold front over
the I-71 corridor late in the day Friday. Showers and
thunderstorms will be found along and ahead of this front as it
sags and gets hung up near the interstate. Overnight Friday, the
front will slowly sag towards the Ohio River, with precipitation
winding down on Saturday. This front will then lift northward as
a warm front Saturday night in response to the next low and cold
front that should exhibit a similar pattern on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and cloud cover in central Ohio will exit east-northeast
as warm air is being pushed into the Ohio Valley from the
southwest this afternoon. A line of convection in Indiana will
continue an eastward progression through the northern third of
the CWA, generally north of the I-70 corridor this late
afternoon and early evening. Some storms could produce some
excessive winds here, especially if the temperatures are able
to return into the middle 70s after the thicker clouds exit.

The HRRR seems to keep a good track for these ongoing Indiana
storms and suggest that a leading few will fire between the
exiting showers in central Ohio and the edge of the upper cloud
shield in west central Ohio. This is generally looking at a
Madison/Delaware initiation with an eastward progression during
daylight hours, as the storms move east into a supportive
airmass for showers but not necessarily the deeper convection
associated with thunderstorms. Showers with some isolated
thunder look to be what to expect from the upstream convection
that will hit from Wayne to Mercer Counties and then drive east-
northeastward to the route 68 corridor by 6pm. A pop-up shower
or thunderstorm can not be ruled out in the remainder of the CWA
today and early evening, but should be the exception and not
the rule, so low to no pops were promoted with the afternoon
forecast today in most of the CWA.

Overnight, the warm advection will continue as showers and
thunderstorms focus on the front to the west, after a mid level
shortwave crosses north of I-70 this evening. This shortwave in
the receptive airmass will keep a chance of showers and
thunderstorms over far northern CWA overnight. Am of the
thought that the mixed air will win out with the warm advection
and the bulk of shower activity will be early in the evening and
then shift northward and out of the CWA overnight. Given that
these chances are due to shortwave activity in a mean westerly
flow, could not remove the pops north of the corridor tonight as
that solution would still remain viable, even if it were not
favored.

Lows will be even milder - 60-65 degrees and humid given a
continued influx of warm and moist air with a 40-50kt lljet set
up in western Ohio.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The cold front will continue to move into the forecast area on
Friday. A chance of showers and thunderstorms will occur in the
morning. Then, with diurnal heating and frontal convergence,
showers and thunderstorms will increase in coverage during the
afternoon. Overall instability and deep layer shear will be on
the weak side, so strong to severe storms are not expected at
this time. Highs will range from 75 to 80 in strong warm
advection, warmest in the southeast. A few spots in the
northwest may only top out in the lower 70s.

Storms should lay out south and east of the area, possibly a
little into the CWA nearer the Ohio River. A few models are very
productive in keeping heavy rainfall overnight in the southeast
half of the CWA but most look to be losing the deeper convection
and show a weakening trend through daybreak Saturday. Lows will
bottom out in a uniform 60-61 degrees, and the thunder does look
to be waning significantly overnight to possibly consider
removal in future forecasts.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A surface boundary will be situated along or just south of the
Ohio River Saturday morning. This boundary will lift slowly
north Saturday through Saturday night ahead of a developing low
pressure system over the mid/upper Mississippi Valley. With some
low level convergence along the boundary, expect scattered
shower activity across our southern areas Saturday morning to
spread northward through the day, along with a chance of
thunderstorms. Highs on Saturday will be in the mid to upper
70s.

The upper level low will drift slowly southeast across the
Upper Ohio Valley Sunday into Monday as an associated surface
low and cold front pushes down through our area. This will lead
to a continued threat for showers and a chance of thunderstorms
through early in the week. Highs on Sunday will range from the
mid 70s in the northwest to the low 80s in the southeast.
However, as the low moves overhead, a cooler airmass will settle
into our area for Monday with highs mainly in the mid to upper
60s.

The mid level ridging/omega block over the central US will then
help keep the upper level low over the eastern US through mid
week. There remains some model variability with the placement of
this, but the general trend has been to keep everything a
little farther west. As a result, will linger a chance of
showers through Tuesday with highs again in the mid to upper
60s. Will then try to dry things out through mid to late week
and allow for gradual warmup.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
After showers exit central Ohio and CMH/LCK early this
afternoon, conditions across the region will be VFR with some
gusts to 20-25kt that will taper down in the evening. An
isolated storm could pop up but is not a likely scenario and
have been left out of all TAF sites until later Friday. As a
cold front approaches from the northwest, showers and
thunderstorms may precede it with a scattered to isolated
nature. The frontal passage will not occur until after the valid
period, even the 30 hour extended TAF at CVG covering through
00Z.

Afternoon storms are likely Friday, along with at least MVFR
cigs and vsbys.

The wind at h850 will be 40-50kt and as the nighttime boundary
layer decouples, wind shear will be present until the daytime
mixing kicks in tomorrow.

OUTLOOK...Thunderstorms expected Friday evening, showers and
possibly some thunderstorms lingering Saturday. Sunday night
through Monday will have another round of storms, tapering to
just a few showers on Monday night and Tuesday. MVFR cigs and
vsbys will be possible with any convective activity, with IFR
possible in heavy rains through much of the forecast.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...JGL
AVIATION...Franks
Hazardous weather outlook, May 14, 3:19 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
419 PM EDT Thu May 14 2020

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-152030-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
419 PM EDT Thu May 14 2020

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

A few strong storms with gusty winds are expected through early this
evening. An isolated severe storm may be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe storms will be possible Friday afternoon and
evening, with gusty or damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-152030-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
419 PM EDT Thu May 14 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe storms will be possible Friday afternoon
and evening, with gusty or damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Special weather statement, May 14, 2:32 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
332 PM EDT Thu May 14 2020

OHZ034-035-042-142000-
Auglaize OH-Darke OH-Mercer OH-
332 PM EDT Thu May 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DARKE...
NORTHWESTERN AUGLAIZE AND MERCER COUNTIES UNTIL 400 PM EDT...

At 331 PM EDT, radar indicated strong thunderstorms along a line
extending from near Monroe to near Pennville to 9 miles southeast of
Muncie, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Greenville, Celina, Coldwater, St. Henry, Union City, Fort Recovery,
Ansonia, Rockford, Wabash, Wayne Lakes, Mendon, Burkettsville,
Rossburg, Palestine, Montezuma, New Weston, Tama, Rose Hill, Eldora
Speedway and Neptune.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8446 4068 8445 4068 8431 4047 8456
      4002 8466 4003 8481 4073 8480
TIME...MOT...LOC 1931Z 265DEG 38KT 4072 8484 4044 8517 4013 8524
Special weather statement, May 14, 2:54 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
354 PM EDT Thu May 14 2020

OHZ034-035-042-043-051-142030-
Auglaize OH-Darke OH-Shelby OH-Mercer OH-Miami OH-
354 PM EDT Thu May 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SHELBY...
DARKE...AUGLAIZE...MERCER AND WESTERN MIAMI COUNTIES UNTIL 430 PM
EDT...

At 354 PM EDT, radar indicated strong thunderstorms along a line
extending from near Ohio City to near Fort Recovery to 8 miles
northeast of Fountain City, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Troy, Piqua, Greenville, Celina, Wapakoneta, St. Marys, West Milton,
Coldwater, Fort Shawnee, New Bremen, Minster, Versailles, Covington,
St. Henry, Arcanum, Newport, Cridersville, Bradford, Union City and
Fort Loramie.

This includes I-75 in Ohio between mile markers 109 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4068 8445 4069 8422 4066 8422 4066 8411
      4064 8411 4064 8405 4047 8422 3995 8424
      4001 8481 4050 8480 4073 8457 4073 8446
TIME...MOT...LOC 1954Z 266DEG 39KT 4074 8452 4044 8483 4007 8484

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Darke

When
May 14, 3:19 PM EST to 3:21 PM EST
Where
Darke County, Versailles
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Fire Department/Rescue
Coordinates
40.220, -84.480

A few small tree limbs were downed in Versailles.

Thunderstorm Wind, Miami

When
May 14, 3:35 PM EST to 3:37 PM EST
Where
Miami County, 1.06 mi W of Piqua
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
40.150, -84.250

Several trees were downed in the Piqua area as well as in Newberry Township.

Thunderstorm Wind, Shelby

When
May 14, 3:41 PM EST to 3:43 PM EST
Where
Shelby County, 0.87 mi NW of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.290, -84.160

Several trees were downed in the Sidney area.

Thunderstorm Wind, Champaign

When
May 14, 4:03 PM EST to 4:05 PM EST
Where
Champaign County, 1.1 mi WNW of Thackery
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.059, -83.937

A tree was downed along Dialton Road.

Thunderstorm Wind, Champaign

When
May 14, 4:06 PM EST to 4:08 PM EST
Where
Champaign County, 1.16 mi NNE of Eris
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
40.166, -83.844

Several large tree limbs were downed in Concord Township.

Thunderstorm Wind, Champaign

When
May 14, 4:10 PM EST to 4:12 PM EST
Where
Champaign County, 1.65 mi SSE of Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.100, -83.733

A tree was downed along State Route 54 in Urbana.

Thunderstorm Wind, Champaign

When
May 14, 4:11 PM EST to 4:13 PM EST
Where
Champaign County, 0.84 mi SE of Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.111, -83.740

A tree fell onto a portion of a house along East Ward Street.

Thunderstorm Wind, Clark

When
May 14, 4:18 PM EST to 4:20 PM EST
Where
Clark County, 1.26 mi N of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
39.938, -83.803

Several large limbs were downed on the north side of Springfield.

Thunderstorm Wind, Union

When
May 14, 4:47 PM EST to 4:49 PM EST
Where
Union County, 0.87 mi SE of Plain City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.110, -83.270

Several trees were downed in the Plain City area.

Thunderstorm Wind, Franklin

When
May 14, 5:14 PM EST to 5:16 PM EST
Where
Franklin County, 1.77 mi WNW of Headleys Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.064, -82.848

A large tree was downed onto a vehicle near the intersection of Thompson Road and Preserve Crossing Boulevard.

Hail, Licking

When
May 14, 5:36 PM EST to 5:38 PM EST
Where
Licking County, 0.87 mi SW of Fleatown
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.990, -82.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882238, 882239, 882240, 882241, 882243, 882242, 882244, 882245, 882246, 882247, 882248.